The most serious infections have been reported by those receiving injections in the lower back, near the spine, to relieve chronic back pain. Others have gotten shots for pain in joints like the knee, ankle or shoulder, Weber said.
Weber also reported the first case of infection in someone who received an injection in a joint. "This person received an injection from one of the three recalled lots [recalled by the New England Compounding Center]," he said. Whether the infection is meningitis hasn't been confirmed yet, he said.
The New England Compounding Center was shut down on Oct. 3, Autor said. Massachusetts officials have also pulled the company's license to operate.
Autor said the FDA also inspected another Massachusetts-based compounding pharmacy, Ameridose, which is affiliated with the New England Compounding Center. That inspection failed to turn up any irregularities and no recall of its products has occurred so far, she said.
This HealthDay story has more details on the latest health risks posed by the meningitis outbreak.
This HealthDay story examines the growth of compounding pharmacies.
This CDC site has more on the meningitis outbreak.
Copyright © 2012 HealthDay. All rights reserved.